Prior MDMA administration aggravates MPTP-induced Parkinsonism in macaque monkeys.

PMID:31689516
Millot M , Saga Y , Duperrier S , Météreau E , Beaudoin-Gobert M , Sgambato V
Neurobiology of disease
The aim of this study was to investigate the causal role of an early serotonin injury on parkinsonian-like motor symptomatology. Monkeys were pretreated with 3,4-methylenedioxy-N-methamphetamine (MDMA, or "ecstasy"), known to lesion serotonergic fibers, before being administered 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP). We combined behavioural assessment, PET imaging, and immunohistochemistry. Strikingly, prior MDMA administration aggravated MPTP-induced Parkinsonism and associated dopaminergic injury. Monkeys with early MDMA lesions developed parkinsonian deficits more rapidly and more severely. Interestingly, not all symptoms were impacted. Bradykinesia, rigidity and freezing were not affected by early MDMA lesions, whereas spontaneous activities, tremor and abnormal posture were significantly aggravated. Finally, as expected, MDMA induced a decrease of the serotonergic transporter availability. More surprisingly, we found that MDMA evoked also a decreased availability of the dopaminergic transporter to a lesser extent. Altogether, these results show that MDMA administration in non-human primates not only damage serotonergic terminals, but also injure dopaminergic neurons and enhance MPTP neurotoxic action, a completely new result in primates.


Copyright(C) 2006 BIOIMPACT Co., Ltd. All Rights Reserved